Kansas, 2022

Winter Weather in Kansas, November 14, 2022

November 14, 2022 · NWS DDC · 21 events in 14 counties and zones

A deep upper level low passed to the south of the CWA supporting a cold front through early in the morning hours. Along and behind the front coupled with the backside, produced 1-5 inches of snow for much of the CWA, with higher amounts near the Hwy 83 corridor where the strongest frontogenesis occurred.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A deep upper level low passed to the south of the CWA supporting a cold front through early in the morning hours. Along and behind the front coupled with the backside, produced 1-5 inches of snow for much of the CWA, with higher amounts near the Hwy 83 corridor where the strongest frontogenesis occurred. Starting before sunrise, snow lasted through the afternoon hours ending from west to east late afternoon and into the evening hours into central and south central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 14, 12:00 AM CST, 0 minutes earlier.

Area forecast discussion, Nov 14, 12:00 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1200 AM CST Mon Nov 14 2022

...UPDATE TO SYNOPSIS AND AVIATION...

.SYNOPSIS...
Issued at 1200 AM CST Mon Nov 14 2022

WV imagery indicates an upper level trough of low pressure swinging
east through the Desert Southwest. Near the surface, a cold front is
pushing slowly southeast across west central and extreme southwest
Kansas.

&&

.SHORT TERM...(This afternoon through Monday night)
Issued at 1200 PM CST Sun Nov 13 2022

Vigorous but still moisture-starved closed midlevel cyclone was
spinning just north of Las Vegas, Nevada at midday. Infrared
satellite imagery revealed a clear sky continuing across Kansas,
but cirrus will be increasing this afternoon as the storm begins
its approach. Strong return flow had established across SW KS,
with gusts of 41-44 mph already observed at DDC, GCK and LBL.
Gusts of 40-45 mph will continue through the afternoon, as the
next cold front begins to impinge on NW KS.

Clouds will increase rapidly tonight, in response to the cyclone
arriving in New Mexico by sunrise Monday. The associated cold
front will be diving south through SW KS at the same time,
reaching the northwest zones around midnight, and bisecting the
CWA by sunrise. Elevated north winds of 20-30 mph can be expected
behind the cold front. Approaching forcing for ascent will
interact with the frontal boundary, with light snow expected to
break out across the southwest zones first, prior to sunrise
Monday. Strong cold advection will drive 850/700 mb temperatures
well below 0C around this same time, ensuring all precipitation
will fall as snow.

After coordination with WFOs AMA/OUN/ICT, an impact-based winter
weather advisory will be issued for daylight Monday for all zones.
Light snow will overspread SW KS rapidly during the morning
commute Monday. Given that 1) this is the first snow of the
new winter driving season, 2) it will be falling during
school/business hours, and 3) air/ground/road temperatures will be
cold enough to allow some snow to accumulate, feel an advisory is
appropriate to gain attention and support partners and customers.
This system will be quite progressive, and that quick movement
always works against significant QPF in SW KS. With the residency
time of accumulating snow limited to 6 hours or less at any one
location, snow amounts will be limited to 1-2 inches. Mesoscale
banding is evident on the various CAMs, and the exact placement and
duration of these bands will determine exact amounts in the 1-2,
locally 3 inch range for exact locations. In general, snow will
favor the western and central zones Monday morning, and then quickly
transition to the southeast zones, south and east of Dodge City,
Monday afternoon. Aligned pops in this progression, emphasizing
about a 6 hour window of impacts in the forecast for each location.
For simplicity, will issue the advisory for all zones all day, and
let future shifts trim away the advisory as the snow ends west to
east. North winds will be elevated as the snow fall, gusting to near
30 mph, and included areas of blowing snow in the grids.

Really, more than the snow, the primary impact Monday will be the
cold air. Clouds and cold air advection will force temperatures
to stay in the 20s all day for most locations. Wind chill indices
will approach zero across northwest zones Monday morning, and
remain in the teens all zones Monday afternoon. Residents are
urged to prepare homes, autos, pets and livestock for Monday's
cold.

The next cold surface ridge builds in behind the storm Monday
night and Tuesday morning, allowing for another cold night.
Radiational cooling does not look ideal, with some light NWly
downslope modification, and 12z MOS numbers trended up several
degrees. Chose to keep temperatures well down into the mid teens
with the expected light snow cover.

.LONG TERM...(Tuesday through Sunday)
Issued at 110 PM CST Sun Nov 13 2022

Key Messages:
- A long stretch of cold is expected, with both afternoon and
  morning temperatures well below November normals.
- Another long dry stretch, with little if any chance of
  measurable precipitation through next weekend.

Cold surface ridging will remain locked in place through Tuesday,
with models showing cold advection through much of the column.
With very low thickness and the expectation of snow cover to melt,
trimmed NBM's max temp grid several degrees down into the 30s.

All aboard the cold air train, as repeated surges of cold Canadian
air are expected through Saturday. None of these appear
particularly strong/cold, and the coldest air will certainly stay
northeast of Kansas, but the synoptic evolution of a cyclonic gyre
remaining stationary over the northern plains will simply not
allow temperatures to moderate. Temperatures, both day and night,
will remain well below normal through Saturday, with no sign of
any moderation until next Sunday. One of the strongest cold air
reinforcements is scheduled with the initial cold front Thursday,
followed by the coldest air on Friday. 12z ECMWF has 850 mb
temperatures near -9C, so Friday will be frigid with temperatures
remaining below freezing all day. There may be some snow flurries
with this surge as NBM/ECMWF suggests, but certainly nothing of
consequence.

Sunday through Tuesday, models and their ensemble means depict a
warming trend, as mid level flow becomes perpendicular to the
Rockies, and lee troughing reestablishes. It all looks dry
unfortunately, with no precipitation expected through 22 November.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1200 AM CST Mon Nov 14 2022

VFR conditions will prevail in vicinity of all TAF sites overnight.
Low level stratus developing in southeast Colorado and northeast
New Mexico is expected to spread northeast into southwest Kansas
later this morning, resulting in widespread MVFR cig development
generally after 12-14Z. Brief periods of IFR cigs cannot be ruled
out through late morning. Light to moderate snow is also expected
to accompany the lowering deck layer, potentially bringing periods
of MVFR/IFR vsbys to the vicinity of all TAF sites through early/mid-
afternoon. Northerly winds around 15 to 25kt with gusts up to 30kt
will develop behind a cold front pushing through southwest Kansas
later this morning. This may create blowing snow conditions in
some areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  24  31  15  39 /  70  90   0   0
GCK  21  31  14  38 /  70  90   0   0
EHA  22  34  18  40 /  70  90   0   0
LBL  23  34  15  40 /  70  90   0   0
HYS  22  32  15  38 /  40  60  10   0
P28  30  35  20  42 /  10  90  50   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM to 6 PM CST Monday for KSZ030-
031-043>046-061>066-074>081-084>090.

&&

SYNOPSIS...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...JJohnson
FIRE WEATHER...Turner
Hazardous weather outlook, Nov 13, 3:25 AM CST, 20 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
325 AM CST Sun Nov 13 2022

KSZ030-031-043>046-061>066-074>081-084>090-140930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
325 AM CST Sun Nov 13 2022 /225 AM MST Sun Nov 13 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Gusty south winds and low relative humidity will produce elevated
to near-critical fire weather conditions this afternoon. Outdoor
burning is discouraged.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow will be possible across portions of southwest and central
Kansas Monday, introducing the potential for some impacts to
travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter weather. Local standard time, as filed.

Winter Weather, Finney

When
November 14, 12:00 AM CST to 7:41 AM CST
Where
Finney forecast zone
Reported by
Public
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Snowfall of 2.5 inches was measured in Holcomb.

Winter Weather, Kearny

When
November 14, 12:00 AM CST to 8:03 AM CST
Where
Kearny forecast zone
Reported by
COOP Observer
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Snowfall of 4 inches was observed at a location 9S Lakin.

Winter Weather, Stanton

When
November 14, 12:00 AM CST to 8:03 AM CST
Where
Stanton forecast zone
Reported by
Emergency Manager
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Snowfall of 2 inches was observed in Johnson.

Winter Weather, Haskell

When
November 14, 12:00 AM CST to 9:00 AM CST
Where
Haskell forecast zone
Reported by
Law Enforcement
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Snowfall of 3 inches was observed in Sublette.

Winter Weather, Finney

When
November 14, 12:00 AM CST to 9:00 AM CST
Where
Finney forecast zone
Reported by
COOP Observer
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Snowfall of 2 1/2 inches was observed at the Ag station in northeast Garden City.

Winter Weather, Ford

When
November 14, 12:00 AM CST to 9:00 AM CST
Where
Ford forecast zone
Reported by
Social Media
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Snowfall of 1 inch was observed just south of Belefont.

Winter Weather, Morton

When
November 14, 12:00 AM CST to 9:00 AM CST
Where
Morton forecast zone
Reported by
COOP Observer
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Snowfall of 2.5 inches was observed in Elkhart.

Winter Weather, Seward

When
November 14, 12:00 AM CST to 10:00 AM CST
Where
Seward forecast zone
Reported by
Trained Spotter
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Snowfall of 2 inches was observed at a location 3W Hayne.

Winter Weather, Stevens

When
November 14, 12:00 AM CST to 1:00 PM CST
Where
Stevens forecast zone
Reported by
Public
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Snowfall of 5 inches was observed in Hugoton.

Winter Weather, Haskell

When
November 14, 12:00 AM CST to 3:00 PM CST
Where
Haskell forecast zone
Reported by
Law Enforcement
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Snowfall of 4 inches was observed in Sublette.

Winter Weather, Seward

When
November 14, 12:00 AM CST to 3:00 PM CST
Where
Seward forecast zone
Reported by
Public
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Snowfall of 3 inches was observed in Liberal.

Winter Weather, Meade

When
November 14, 12:00 AM CST to 3:00 PM CST
Where
Meade forecast zone
Reported by
Social Media
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Snowfall of 2 inches was observed in Fowler.

Winter Weather, Meade

When
November 14, 12:00 AM CST to 3:00 PM CST
Where
Meade forecast zone
Reported by
Social Media
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Snowfall of 2.7 inches was observed in Plains.

Winter Weather, Pawnee

When
November 14, 12:00 AM CST to 4:00 PM CST
Where
Pawnee forecast zone
Reported by
Social Media
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Snowfall of 2 inches observed in Larned.

Winter Weather, Gray

When
November 14, 12:00 AM CST to 4:00 PM CST
Where
Gray forecast zone
Reported by
Social Media
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Snowfall of 2.2 inches observed in Cimarron.

Winter Weather, Gray

When
November 14, 12:00 AM CST to 4:00 PM CST
Where
Gray forecast zone
Reported by
Social Media
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Snowfall of 5 inches observed at a location 6N Copeland.

Winter Weather, Pawnee

When
November 14, 12:00 AM CST to 4:00 PM CST
Where
Pawnee forecast zone
Reported by
Social Media
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Snowfall of 3 inches observed at a location in Garfield.

Winter Weather, Hamilton

When
November 14, 12:00 AM CST to 4:00 PM CST
Where
Hamilton forecast zone
Reported by
Social Media
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Snowfall of 4 inches observed at a location 12N Big Bow.

Winter Weather, Grant

When
November 14, 12:00 AM CST to 5:00 PM CST
Where
Grant forecast zone
Reported by
Social Media
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Snowfall of 4.8 inches observed in Ulysses.

Winter Weather, Ford

When
November 14, 12:00 AM CST to 5:00 PM CST
Where
Ford forecast zone
Reported by
NWS Employee
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Snowfall of 1.9 inches was observed in Dodge City.

Winter Weather, Edwards

When
November 14, 12:00 AM CST to 6:00 PM CST
Where
Edwards forecast zone
Reported by
Social Media
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Snowfall of 1 inch was observed in Kinsley.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061018, 1061019, 1061020, 1061021, 1061022, 1061023, 1061025, 1061026, 1061027, 1061028, 1061029, 1061030, 1061031, 1061032, 1061033, 1061034, 1061035, 1061036, 1061038, 1061039, 1061040.